Hail, Grayson
- When
- June 12, 2:58 PM EST
- Where
- Grayson County, Delhart
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.580, -80.980
Severe thunderstorms produced wind damage and penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms produced wind damage and penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 12:54 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 154 PM EDT TUE JUN 12 2007 .SYNOPSIS... AN UPPER LOW OFF OF THE NE COAST...WILL BE THE SOURCE OF SEVERAL UPPER AIR DISTURBANCES THIS WEEK. THE UPPER RIDGE OVER THE MIDWEST WILL NOT MOVE EAST UNTIL LATE WEEK...KEEPING UNSETTLED WEATHER IN PLACE. && .NEAR TERM /THROUGH TONIGHT/... STRONG VORT PINWHEELING SOUTH INTO FAR WESTERN VIRGINIA ATTM...WILL BE THE FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT TODAY...LIKELY BEGINNING BY NOON IN THE SOUTHWEST PART OF THE FCST AREA...MAINLY WEST OF I-77 AND SOUTH OF I-81. THE REST OF THE FORECAST AREA WILL SEE ISOLATE/WIDELY SCTD COVERAGE...DUE TO SUBSIDENCE IN WAKE OF STRONG SHORTWAVE. ISOLATED THREAT FOR HAIL/STRONG WINDS EXISTS WITH CAPES EXCEEDING 1500 J/KG. ADDITIONAL SHORTWAVE ENERGY DROPS SOUTH BEHIND THE MAIN WAVE TONIGHT...SO A SLIGHT CHC WILL CONTINUE OVERNIGHT ACROSS ALL OF THE FCST AREA. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... DEEP NORTHEAST FLOW WILL DEVELOP BY WEDNESDAY MORNING. MODELS BRING HIGH RELATIVE HUMIDITIES INTO THE AREA AND KEEP THE LOW AND MID LEVEL MOIST THROUGH THURSDAY. ON THURSDAY NIGHT THE MARITIME...MORE STABLE AIRMASS PUSHES MOST OF THE WAY SOUTHWEST ACROSS THE COUNTY WARNING AREA. DESPITE THE LACK OF ANY WELL DEFINED SYNOPTIC SCALE OR EVEN MESOSCALE SHORT WAVES TO TRIGGER PRECIPITATION...IT WILL BE MOIST ENOUGH AND UNSTABLE ENOUGH DURING THE DAYTIME TO RESULT IN SHOWERS AND THUNDERSTORMS. HAVE INCREASED CHANCE OF RAIN TO LIKELY IN MOST AREAS ON WEDNESDAY. WILL CONTINUE CHANCE OF PRECIPITATION ON THURSDAY NIGHT IN THE FOOTHILLS SOUTH OF ROA WITH LOW LEVEL WINDS VEERING TO THE SOUTHEAST. MODELS...ESPECIALLY THE GFS..ARE SHOWING AN EAST WEST TEMPERATURE GRADIENT ACROSS THE FORECAST AREA ON WEDNESDAY. WITH ALL THE CLOUDS IN THE EAST AND THEREFORE LESS HEATING IN THE EAST...THE BEST CHANCE FOR THUNDER WILL BE IN THE MOUNTAINS. MAY GO BELOW GUIDANCE FOR HIGHS IN THE FAR EASTERN COUNTIES AND ABOVE GUIDANCE IN THE FAR WEST TO REFLECT THE EXPECTED TEMPERATURE SPREAD. ON THURSDAY BEST CAPES AND LOWEST LIFTED INDEX VALUES ARE JUST WEST OF THE FORECAST AREA. WILL HAVE HIGHEST POPS IN THE FAR WEST AND WILL HOLD THUNDER OUT OF THE EAST. && .LONG TERM /FRIDAY THROUGH MONDAY/... EASTERN REX BLOCK ON FRIDAY BREAKS DOWN BY THIS WEEKEND WITH IMPROVEMENT BY THE END OF THE LONG TERM...ALTHOUGH ECMWF AND GFS DIFFERING ON STRENGTH OF UPPER RIDGE WHICH FINALLY MOVES EAST INTO THE CWA. AGREE WITH HPC THAT ECMWF IS MOST LIKELY SOLUTION...AS GFS SEEMS TOO STRONG WITH LOWER MISSISSIPPI VALLEY H5 LOW...WHICH PREVENTS H5 RIDGE FROM BUILDING AS STRONG AS THE ECMWF PREDICTS. THUS...EXPECT H85 TEMPS TO RUN AOA +20C ON SUNDAY FORWARD. COLD FRONT WEAKENING AND SLIPPING OUT OF PENNSYLVANIA...INTO THE NORTHERN AND NORTHEASTERN PART OF THE CWA MAY BE ENOUGH TO SPARK OFF CONVECTION LATE SUNDAY...BUT POPS WERE LEFT FOR NOW...AS AGAIN GFS MAY BE TOO AMPLIFIED WITH THE BOUNDARYS SOUTHERN PROGRESS. WARMEST DAY OF THE FORECAST SHOULD ARRIVE MONDAY...WITH ISOLATED STORMS ON THE BLUE RIDGE AND WEST...DEPENDING ON THE STRENGTH OF THE CAP. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... CONVECTION FIRING UP OVER THE SOUTHWEST THIS AFTERNOON IN ASSOC WITH THE LARGE SHORTWAVE DROPPING SOUTH THRU THE SOUTHERN APPS. TAF SITES STAND A SMALL CHANCE OF SEEING A CELL DIRECTLY OVER THE AIRSPACE. A BETTER CHANCE MAY COME TONIGHT (ESP LYH/DAN) AS CONVECTION FORMING OVER THE MID-ATLANTIC COAST MOVES DOWN OVER THE PIEDMONT OVERNIGHT SUPPORTED BY ADDITIONAL SHORTWAVE ENERGY DROPPING DOWN IN THE NORTHERLY FLOW ALOFT. WIDESPREAD CLOUD COVER ALSO LIKELY WEDNESDAY MORNING...PREVENTING FOG FORMATION ACROSS THE COUNTY WARNING AREA LATE TONIGHT. CONVECTION BECOMES WIDESPREAD WEDNESDAY AFTERNOON WITH HEATING. IT WILL BE LIKELY THAT EACH TAF SITE WILL SEE A TSTM AT SOME POINT DURING THE AFTERNOON. BY THURSDAY A MORE STABLE...MARITIME AIRMASS MOVES IN FROM THE EAST POSSIBLY RESULTING IN MVFR CIGS/VSBYS DURING THE DAY AT ROA/LYH/DAN WHILE THE WESTERN EDGE OF THE FCST AREA REMAINS UNSTABLE WITH A CHANCE OF LATE DAY STORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/WP NEAR TERM...JS/WP SHORT TERM...AMS LONG TERM...KM AVIATION...AMS/JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT TUE JUN 12 2007 VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-131845- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 231 PM EDT TUE JUN 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-131845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN- 231 PM EDT TUE JUN 12 2007 ...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ANY OF THE STRONGER STORMS MAY PRODUCE HAIL OR HIGH WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 244 PM EDT TUE JUN 12 2007 NCZ001-VAZ015-121945- ASHE NC-GRAYSON VA- 244 PM EDT TUE JUN 12 2007 AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SPEEDWELL...OR ABOUT 3 MILES SOUTHEAST OF COMERS ROCK...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...FLATRIDGE AT 255 PM EDT...VOLNEY...TROUT DALE AT 320 PM EDT...RUGBY AT 330 PM EDT...GRAYSON HIGHLANDS STATE PARK AT 340 PM EDT...NELLA...WHITETOP AT 345 PM EDT... ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 248 PM EDT TUE JUN 12 2007 NCZ002-VAZ015-121945- ALLEGHANY NC-GRAYSON VA- 248 PM EDT TUE JUN 12 2007 AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER INDEPENDENCE...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...TWIN OAKS AT 305 PM EDT... STRATFORD AT 325 PM EDT...PINEY CREEK...SCOTTVILLE AT 340 PM EDT... ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EDT TUE JUN 12 2007 VAZ010-012-122000- WYTHE VA-BLAND VA- 257 PM EDT TUE JUN 12 2007 AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF BLAND...OR ABOUT 3 MILES SOUTHEAST OF HICKSVILLE...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BASTIAN...BLAND AT 310 PM EDT...SUITER AT 335 PM EDT...FAVONIA AT 355 PM EDT...CERES AT 400 PM EDT... ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 312 PM EDT TUE JUN 12 2007 VAZ023-024-034-035-122015- BOTETOURT VA-AMHERST VA-BEDFORD VA-ROCKBRIDGE VA- 312 PM EDT TUE JUN 12 2007 AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF GLASGOW...OR ABOUT OVER SNOWDEN...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BIG ISLAND AT 320 PM EDT...SEDALIA AT 335 PM EDT...PEAKS OF OTTER SUMMIT...PEAKS OF OTTER RECREATION AREA AT 400 PM EDT... ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 333 PM EDT TUE JUN 12 2007 VAZ020-024-122030- BATH VA-ROCKBRIDGE VA- 333 PM EDT TUE JUN 12 2007 AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF GOSHEN...OR ABOUT 5 MILES NORTH OF BELLS VALLEY...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BELLS VALLEY AT 350 PM EDT...YOST AT 355 PM EDT...GOSHEN AT 405 PM EDT...MILLBORO AT 420 PM EDT...NIMROD HALL AT 425 PM EDT... ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EDT TUE JUN 12 2007 NCZ002-VAZ015-016-122045- ALLEGHANY NC-GRAYSON VA-CARROLL VA- 340 PM EDT TUE JUN 12 2007 AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF GALAX CITY...OR ABOUT 2 MILES SOUTHWEST OF PIPERS GAP...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GALAX CITY AT 345 PM EDT...BAYWOOD AT 415 PM EDT...ENNICE...BARRETT AT 420 PM EDT... ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM. STONEFIELD
The Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees down on Routes 601 and 714.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32641, 32642, 32643.